In many cases, it is the first point of contact between patients with acute conditions and the health care provider. The goal of each encounter, of course, is to preserve life; to stabilize the patient’s condition before further management. This, however, is not always achieved. Mortalities do and will happen, even in the ER.
This is a root cause analysis that attempts to highlight key issues that most likely led to the mortality of Mr. B.
Firstly, let us put to consideration a number of medically significant facts about Mr. B’s condition. He was an elderly man, 67 years old- and with old age generally come physiological, immunological, physical and emotional fragilities. He was also either obese or overweight, considering his body weight (230bl.) and the fact that he had been on an anti-dyslipidemic (Crestor). At the time of reporting to the ER, he had been on diverse pharmacological regimens: anti-hypertensives, Proton- pump inhibitor (Prilosec), an anti-depressant cum diuretic, an anti- dyslipidemic and on a weak opioid (Lortab). These drugs have potential side- effects, including dizziness, orthostatic hypotension, bradycardia, epilepsy and syncope among others. Moreover, drug to drug interaction may cause undesirable effects to the patient. This is so both for those already mentioned above and for any new drug that could be introduced as an intervention.
Secondly, let us consider the clinical setting in which the patient reported for immediate intervention. There were 4 staff who were readily available, 3 of them being medical, and a back- up reservoir accessible in case of need for assistance. Among the staff, one of them, a registered nurse (RN), was educated on the facility’s guidelines in moderate sedation; and is thus assumed to have been capable to guide the team in case of errant maneuvers during a procedure in this area. The same was not only experienced in critical care practice, but also was well appraised, equipped with Advanced Cardiac Life Support know- how, and had no prior history of negligence. Contrary to the hospital’s standard, however, the medical practitioner was untrained in moderate sedation. The licensed practical nurse (LPN) was expected to be familiar with basic practical nursing procedures, as per his/her training.
All the factors considered, we’ll now view the gaps in Mr. B’s care.
The most important reason for the mortality was over-sedation. The doctor’s observation about the need for more sedative because of the patient’s weight and recent use of a narcotic was smart; but 2 (two) times within 10 minutes, of different potentially vaso- altering medication- was unwarrantedly not smart enough. For one, for IV valium to have its maximum effect, a minimum of 15 minutes need be allowed prior to the main procedure. Two, for elderly patients, cautious step-up needs to be applied, as the drugs would eventually have a longer duration of action compare to younger patients. This is due to slower elimination. There would have no need for a second dose for sedation had 15-30 minutes been allowed to avoid adverse reactions such as cardio-respiratory arrest.
The RN’s conduct through this event, despite her initial background qualification, was wanting. She was at a point of authority and was expected to offer guidance as per the due instruction and accolades she so well possessed. As part of the team taking part in the reversal, it was probably taken to be fitting by her supervisor to work side by side with the physician who had not trained in moderate sedation. She was not to obey instructions “blindly”, but instead, was supposed to have guided in the appropriate choice, dosage and timing of the drug, bearing in mind the principle of beneficence: do no harm.
Contrary to the hospital’s guidelines, the patient was not put on Oxygen support. This contributed to hypoxia, then anoxia, which eventually led to brain death. The patient should have been instituted on Oxygen therapy immediately the sedation was administered.
Poor monitoring of the patient during the sedation, shoulder reduction and prior to reversal of the sedative’s effect was a major blunder. The blood pressure, pulse, oxymetry, and ECG monitoring was crucial to be done continuously by a health professional. The team should have called the extra staff, at least one, to monitor the patient under observation after the reduction procedure.
The LPN was supposed to take appropriate action on the first alarm beep. An Sp02 of 92% is in itself an indication for Oxygen therapy. Moreover, she neither monitored the respiration rate nor put up the ECG, both of which were necessary. More shocking is the second beep, with severe hypoxia of 85%, which she ignored. This nurse’s conduct displayed either negligence, or malpractice, and her knowledge on the significance of vital sign readings is in question. She ought to have started 100% 02 immediately and called on the back- up team to help in the monitoring as she proceeded to help stabilize the new patient.
There was a case of missed diagnosis. Did the RN take sufficient data concerning etiology of the “blacking out” that led to the fall? Had it happened before? Chances are, it was due to epilepsy (example due to cardiovascular accident), dizziness with disorientation or, most likely, syncope due to orthostatic hypotension. These could have been due to side effects of the medication he had been taking earlier on, drug- drug interactions or due to the patient’s medical condition. Additional investigations to rule out upper central nervous system organic or pattern disorders, such as CT scan and EEG, could have been done after the patient stabilized.
In summary, the mortality of Mr. B was avoidable had necessary actions been taken as per the professional expectations. This information should be used to better the department’s operation.
ORDER THIS ESSAY HERE NOW AND GET A DISCOUNT !!!